Alert archive / Minnesota / Small Craft Advisories in 2017

Small Craft Advisory 13, NWS Duluth, MN

April 6, 2017

NWS Duluth, MN issued this small craft advisory at Apr 6, 2017, 9:54 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2017, 9:54 AM CDT (14:54 UTC)
Expired
Apr 6, 2017, 2:52 PM CDT
In force
5 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

472 
WHUS73 KDLH 061454
MWWDLH

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
954 AM CDT THU APR 6 2017

...INCREASING WINDS AND WAVES THIS MORNING INTO EARLY AFTERNOON...

.AN AREA OF HIGH PRESSURE BUILDING ACROSS THE EASTERN DAKOTAS IN 
COMBINATION WITH A LOW LOCATED OVER THE OHIO RIVER VALLEY WILL 
SUPPORT NORTHERLY FLOW OVER WESTERN LAKE SUPERIOR THIS MORNING
INTO THE EARLY AFTERNOON. THE FAVORABLE FLOW WILL BUILD WAVES 
ACROSS PORTIONS OF THE SOUTH SHORE.

LSZ148-062000-
/O.NEW.KDLH.SC.Y.0013.170406T1454Z-170406T2000Z/
OAK POINT TO SAXON HARBOR WI-
954 AM CDT THU APR 6 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON.

* SUSTAINED WINDS...NORTH 10 TO 15 KNOTS.

* WIND GUSTS...UP TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WL
1 follow-up statement
186 
WHUS73 KDLH 061952
MWWDLH

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
252 PM CDT THU APR 6 2017

LSZ148-062100-
/O.CAN.KDLH.SC.Y.0013.000000T0000Z-170406T2000Z/
OAK POINT TO SAXON HARBOR WI-
252 PM CDT THU APR 6 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE SMALL
CRAFT ADVISORY.

WINDS AND WAVES HAVE DIMINISHED AND WILL CONTINUE TO DO SO,
THEREFORE THE SMALL CRAFT ADVISORY HAS BEEN EXPIRED.

$$

WL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Apr 6, 6:41 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 6, 6:41 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
641 AM CDT Thu Apr 6 2017

.UPDATE...
Issued at 641 AM CDT Thu Apr 6 2017

Updated for new 12Z Aviation Discussion below.

&&

.SHORT TERM...(Today through Friday)
Issued at 330 AM CDT Thu Apr 6 2017

At 4 AM, skies were mostly clear across the Northland. There was
a small patch of lower clouds sliding along the western border in
the vicinity of Walker, MN. In addition, there were some higher
clouds in northwest Wisconsin and across portions of western Lake
Superior. Winds were generally from the north, with temperatures
ranging from the lower 20s in the far north, to the lower to
middle 30s south.

The forecast for the period today through Friday will be
dominated by a large area of high pressure. The surface high will
slide across the Upper Midwest today and tonight, then reach well
south of the region on Friday. Have bumped up temps given the
expected sunshine today and Friday. The weather should be dry,
thanks to the high pressure. We should see temperatures warm into
the 40s to lower 50s for the most part today, and then 50s to
lower 60s on Friday. Overnight lows tonight will generally be in
the 20s.

The big story over the next few days will be the low humidity
across the region. This will cause some fire weather concerns as
we are becoming very dry across the Northland before green up.

.LONG TERM...(Friday night through Wednesday)
Issued at 330 AM CDT Thu Apr 6 2017

The main concerns for the long term include high temperatures and
low relative humidity values on Saturday and precipitation
chances and type from Saturday afternoon through Tuesday.

Ridging aloft over the Northern Plains, Upper Midwest, and
Canadian Prairies will result in quasi-zonal flow over the region
Friday evening. Southwesterly flow in the low-levels will continue
the warm air advection through Saturday. Skies should be mostly
clear to partly cloudy until Saturday afternoon. With the
southerly breezes and abundant sunshine, afternoon relative
humidity values are expected to fall into the 25 to 40 percent
range. With most vegetation in our forecast area still dormant and
dry, and low afternoon humidity values, the wildland fire danger
will remain elevated. Raised max temperatures above the consensus
blends by several degrees yielding values in the middle 60s to
middle 70s, except along the North Shore where the lake breeze
will keep temperatures in the 50s.

A trough of low pressure will move eastward across the Rockies
and into the Northern Plains on Saturday continuing into Minnesota
by Saturday evening. Surface low pressure and a cool front will
push across the Dakotas and into Minnesota by Saturday afternoon.
Most deterministic guidance fires showers or thunderstorms along
the front as it barrels into the warm airmass in place over the
area. The GEM is the fastest with this evolution bringing showers
into northeast Minnesota during the afternoon. The remainder of
the deterministic models are a bit slower, keeping rain chances
west of the Northland until Saturday evening. Considered the GEM
solution to be an outlier and kept a dry forecast until late
Saturday night.

The boundary is forecast to sag into central or southern
Minnesota on Sunday before becoming quasi-stationary. The upper
trough will continue to deepen as it progresses eastward into the
Central Plains. Isentropic upglide over the frontal surface will
keep skies mainly cloudy with rain showers and thunderstorms in
the picture Sunday. A pair of embedded shortwaves and associated
areas of cyclonic vorticity advection may lead to separate areas
of surface low pressure developing along the front. The first
would move out of the area Monday morning. As forcing for ascent
weakens in the wake of the first disturbance, precipitation
chances decrease for Monday. The more potent shortwave and deeper
surface low will eject out of the Central Plains and into the
Midwest Monday evening. With northerly flow behind the cold front
for late Sunday night through Tuesday, a mix of rain and snow is
expected. Temperatures will be cool enough for snow accumulation,
but location and intensity of the heaviest snow remains uncertain.
A few locales may pick up an inch or two slushy accumulation
Monday night and early Tuesday.

High pressure ridging will build into the region by Tuesday
afternoon with increasing sunshine through Wednesday evening.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 641 AM CDT Thu Apr 6 2017

High pressure will keep conditions VFR today at all terminals
through this TAF period. Stronger winds aloft were found over
portions of Wisconsin this morning, on the northwest periphery of
storm system over the central Great Lakes. Those stronger winds
are forecast to mix down as gusts at HYR today.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  28  56  38 /   0   0   0   0
INL  51  27  58  40 /   0   0   0   0
BRD  54  28  60  42 /   0   0   0   0
HYR  50  26  56  38 /   0   0   0   0
ASX  47  27  57  36 /  10   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...DAP
LONG TERM...Huyck
AVIATION...Huyck
Hazardous weather outlook, Apr 6, 4:44 AM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
444 AM CDT Thu Apr 6 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
444 AM CDT Thu Apr 6 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Low relative humidity values are expected across the Northland on
Friday. This could cause some fire weather concerns for land
management agencies.

Scattered thunderstorms are possible Saturday night through Sunday
night. Severe weather is not anticipated, but occasional lightning
and small hail are possible with these storms.

A wintry mix of rain and snow is expected Sunday night over northern
Minnesota and Monday night over the entire Northland. Even with warm
temperatures late this week and Saturday, a few locales may receive
an inch or two of slushy accumulation.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed Today or Tonight.

LSZ121-140>148-071130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
444 AM CDT Thu Apr 6 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

North-northeast winds are forecast today over western Lake Superior.
Wind speeds of 5 to 15 knots are expected, with gusts to 20 knots
possible. The strongest winds will be found from Chequamegon Bay to
Saxon Harbor. A small craft advisory may be needed later today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Surface low pressure will move through the Midwest and into the
Great Lakes Sunday night through Tuesday. Winds will veer northwest
Sunday night and wind speeds will increase to 10 to 20 knots with
gusts near 30 knots. The wind and resultant waves will yield
conditions hazardous to smaller vessels. The winds and waves will
gradually diminish on Tuesday as the system departs to the east.

DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.